Dr Yang   Shen
Senior Lecturer

Dr Yang Shen

Ph.D. in Actuarial Studies, Macquarie University

M.Sc. in Financial Mathematics, Peking University

B.Ec. in Insurance Science, East China Normal University

Business School
Risk & Actuarial

Yang Shen is a Senior Lecturer in the School of Risk and Actuarial Studies and an Associate Investigator of CEPAR. He obtained his PhD in Actuarial Studies from Macquarie University in May 2014. After completing his PhD degree, he worked as a research fellow at CEPAR from 2013 to 2015 and an assistant professor at York University from 2015 to 2019. His current research interests include optimal insurance and reinsurance, longevity risk, retirement planning, pricing and hedging of insurance and annuity products, portfolio optimization, contract theory, game theory, and regime-switching model. Yang has published in all top-tier actuarial journals (e.g. IME, ASTIN, SAJ, NAAJ), and top journals in control theory (e.g. Automatica),  and major journals in operations research (e.g. EJOR). According to Google Scholar, as of April 2021, his publications were cited over 850 times and had an h-index of 19. His research has been funded by major funding agencies and professional organisations, such as ARC, NSERC, SOA, CAS, etc. Yang is the first actuarial academic winning DECRA since the inception of this award. More information can be found in the following useful links:

Phone
+61 2 9385 3566
Location
Room 641, Level 6, East Wing, UNSW Business School Building – Ref E12

Publications

  • Journal articles | 2021
    Dr Yang Shen
    Wang P; Shen Y; Zhang L; Kang Y, 2021, 'Equilibrium investment strategy for a DC pension plan with learning about stock return predictability', Insurance: Mathematics and Economics, vol. 100, pp. 384 - 407, http://dx.doi.org/10.1016/j.insmatheco.2021.07.001
    Journal articles | 2021
    Dr Yang Shen
    Han K; Rong X; Shen Y; Zhao H, 2021, 'Continuous-time stochastic mutual fund management game between active and passive funds', Quantitative Finance, http://dx.doi.org/10.1080/14697688.2021.1876242
    Journal articles | 2021
    Dr Yang Shen
    Li D; Li B; Shen Y, 2021, 'A dynamic pricing game for general insurance market', Journal of Computational and Applied Mathematics, vol. 389, http://dx.doi.org/10.1016/j.cam.2020.113349
    Journal articles | 2021
    Dr Yang Shen
    Shen Y; Zou B, 2021, 'Mean–variance investment and risk control strategies — A time-consistent approach via a forward auxiliary process', Insurance: Mathematics and Economics, vol. 97, pp. 68 - 80, http://dx.doi.org/10.1016/j.insmatheco.2021.01.004
    Journal articles | 2020
    Dr Yang Shen
    Shen Y; Wei J; Zhao Q, 2020, 'Mean–Variance Asset–Liability Management Problem Under Non-Markovian Regime-Switching Models', Applied Mathematics and Optimization, vol. 81, pp. 859 - 897, http://dx.doi.org/10.1007/s00245-018-9523-8
    Journal articles | 2020
    Dr Yang Shen
    Gu A; Viens FG; Shen Y, 2020, 'Optimal excess-of-loss reinsurance contract with ambiguity aversion in the principal-agent model', Scandinavian Actuarial Journal, vol. 2020, pp. 342 - 375, http://dx.doi.org/10.1080/03461238.2019.1669218
    Journal articles | 2020
    Dr Yang Shen
    Chen L; Shen Y; Su J, 2020, 'A continuous-time theory of reinsurance chains', Insurance: Mathematics and Economics, vol. 95, pp. 129 - 146, http://dx.doi.org/10.1016/j.insmatheco.2020.09.005
    Journal articles | 2020
    Dr Yang Shen
    Yu X; Shen Y; Li X; Fan K, 2020, 'Portfolio selection with parameter uncertainty under α maxmin mean–variance criterion', Operations Research Letters, vol. 48, pp. 720 - 724, http://dx.doi.org/10.1016/j.orl.2020.08.008
    Journal articles | 2020
    Dr Yang Shen
    Shen Y, 2020, 'Effect of variance swap in hedging volatility risk', Risks, vol. 8, pp. 1 - 34, http://dx.doi.org/10.3390/risks8030070
    Journal articles | 2020
    Dr Yang Shen
    Wei J; Shen Y; Zhao Q, 2020, 'Portfolio selection with regime-switching and state-dependent preferences', Journal of Computational and Applied Mathematics, vol. 365, http://dx.doi.org/10.1016/j.cam.2019.112361
    Journal articles | 2020
    Dr Yang Shen
    Chunxiang A; Shen Y; Zeng Y, 2020, 'Dynamic asset-liability management problem in a continuous-time model with delay', International Journal of Control, http://dx.doi.org/10.1080/00207179.2020.1849807
    Journal articles | 2019
    Dr Yang Shen
    Shen Y; Su J, 2019, 'Life-Cycle Planning with Ambiguous Economics and Mortality Risks', North American Actuarial Journal, vol. 23, pp. 598 - 625, http://dx.doi.org/10.1080/10920277.2019.1634596
    Journal articles | 2019
    Dr Yang Shen
    Zhao H; Shen Y; Zeng Y; Zhang W, 2019, 'Robust equilibrium excess-of-loss reinsurance and CDS investment strategies for a mean–variance insurer with ambiguity aversion', Insurance: Mathematics and Economics, vol. 88, pp. 159 - 180, http://dx.doi.org/10.1016/j.insmatheco.2019.06.007
    Journal articles | 2019
    Dr Yang Shen
    Qian L; Shen Y; Wang W; Yang Z, 2019, 'Valuation of risk-based premium of DB pension plan with terminations', Insurance: Mathematics and Economics, vol. 86, pp. 51 - 63, http://dx.doi.org/10.1016/j.insmatheco.2019.01.012
    Journal articles | 2019
    Dr Yang Shen
    Chen L; Shen Y, 2019, 'Stochastic Stackelberg differential reinsurance games under time-inconsistent mean–variance framework', Insurance: Mathematics and Economics, vol. 88, pp. 120 - 137, http://dx.doi.org/10.1016/j.insmatheco.2019.06.006
    Journal articles | 2018
    Dr Yang Shen
    Shen Y; Sherris M, 2018, 'Lifetime asset allocation with idiosyncratic and systematic mortality risks', Scandinavian Actuarial Journal, vol. 2018, pp. 294 - 327, http://dx.doi.org/10.1080/03461238.2017.1343749
    Journal articles | 2018
    Dr Yang Shen
    Zhang X; Meng H; Xiong J; Shen Y, 2018, 'Robust optimal investment and reinsurance of an insurer under jump-diffusion models', Mathematical Control and Related Fields, vol. 8, pp. 59 - 76, http://dx.doi.org/10.3934/mcrf.2019003
    Journal articles | 2018
    Dr Yang Shen
    Zhang X; Xiong J; Shen Y, 2018, 'Bond and option pricing for interest rate model with clustering effects', Quantitative Finance, vol. 18, pp. 969 - 981, http://dx.doi.org/10.1080/14697688.2017.1388534
    Journal articles | 2018
    Dr Yang Shen
    Chen L; Shen Y, 2018, 'On a new paradigm of optimal reinsurance: A stochastic stackelberg differential game between an insurer and a reinsurer', ASTIN Bulletin, vol. 48, pp. 905 - 960, http://dx.doi.org/10.1017/asb.2018.3
    Journal articles | 2018
    Dr Yang Shen
    Fan K; Shen Y; Siu TK; Wang R, 2018, 'Pricing dynamic fund protection under hidden Markov models', IMA Journal of Management Mathematics, vol. 29, pp. 99 - 117, http://dx.doi.org/10.1093/imaman/dpw014
    Journal articles | 2018
    Dr Yang Shen
    Li D; Shen Y; Zeng Y, 2018, 'Dynamic derivative-based investment strategy for mean–variance asset–liability management with stochastic volatility', Insurance: Mathematics and Economics, vol. 78, pp. 72 - 86, http://dx.doi.org/10.1016/j.insmatheco.2017.11.006
    Journal articles | 2018
    Dr Yang Shen
    Hainaut D; Shen Y; Zeng Y, 2018, 'How do capital structure and economic regime affect fair prices of bank’s equity and liabilities?', Annals of Operations Research, vol. 262, pp. 519 - 545, http://dx.doi.org/10.1007/s10479-016-2210-8
    Journal articles | 2018
    Dr Yang Shen
    Meng Q; Shen Y; Shi P, 2018, 'On the existence of optimal controls for backward stochastic partial differential equations', Statistics and Probability Letters, vol. 137, pp. 113 - 123, http://dx.doi.org/10.1016/j.spl.2018.01.013
    Journal articles | 2018
    Dr Yang Shen
    Shen Y; Siu T, 2018, 'A Risk-Based Approach for Asset Allocation with A Defaultable Share', Risks, vol. 6, pp. 14 - 14, http://dx.doi.org/10.3390/risks6010014
    Journal articles | 2017
    Dr Yang Shen
    Shen Y; Siu TK, 2017, 'Optimal investment and consumption in a continuous-time co-integration model', IMA JOURNAL OF MANAGEMENT MATHEMATICS, vol. 28, pp. 501 - 530, http://dx.doi.org/10.1093/imaman/dpv034
    Journal articles | 2017
    Dr Yang Shen
    Siu TK; Shen Y, 2017, 'Risk-minimizing pricing and esscher transform in a general non-markovian regime-switching jump-diffusion model', Discrete and Continuous Dynamical Systems - Series B, vol. 22, pp. 2595 - 2626, http://dx.doi.org/10.3934/dcdsb.2017100
    Journal articles | 2017
    Dr Yang Shen
    Zhao H; Weng CG; Shen Y; Zeng Y, 2017, 'Time-consistent investment-reinsurance strategies towards joint interests of the insurer and the reinsurer under CEV models', Science China Mathematics, vol. 60, pp. 317 - 344, http://dx.doi.org/10.1007/s11425-015-0542-7
    Journal articles | 2016
    Dr Yang Shen
    Meng Q; Shen Y, 2016, 'Optimal Control for Stochastic Delay Evolution Equations', Applied Mathematics and Optimization, vol. 74, pp. 53 - 89, http://dx.doi.org/10.1007/s00245-015-9308-2
    Journal articles | 2016
    Dr Yang Shen
    Ziveyi JONATHAN; Sherris MICHAEL; Shen Y, 2016, 'Valuation of guaranteed minimum maturity benefits in variable annuities with surrender options', Insurance: Mathematics and Economics, vol. 69, pp. 127 - 137, http://dx.doi.org/10.1016/j.insmatheco.2016.04.006
    Journal articles | 2016
    Dr Yang Shen
    Chen L; Qian L; Shen Y; Wang W, 2016, 'Constrained investment–reinsurance optimization with regime switching under variance premium principle', Insurance: Mathematics and Economics, vol. 71, pp. 253 - 267, http://dx.doi.org/10.1016/j.insmatheco.2016.09.009
    Journal articles | 2016
    Dr Yang Shen
    Zhao H; Shen Y; Zeng Y, 2016, 'Time-consistent investment-reinsurance strategy for mean-variance insurers with a defaultable security', Journal of Mathematical Analysis and Applications, vol. 437, pp. 1036 - 1057, http://dx.doi.org/10.1016/j.jmaa.2016.01.035
    Journal articles | 2016
    Dr Yang Shen
    Shen Y; Wei J, 2016, 'Optimal investment-consumption-insurance with random parameters', Scandinavian Actuarial Journal, vol. 2016, pp. 37 - 62, http://dx.doi.org/10.1080/03461238.2014.900518
    Journal articles | 2015
    Dr Yang Shen
    Meng Q; Shen Y, 2015, 'A revisit to stochastic near-optimal controls: The critical case', Systems and Control Letters, vol. 82, pp. 79 - 85, http://dx.doi.org/10.1016/j.sysconle.2015.04.008
    Journal articles | 2015
    Dr Yang Shen
    Fan K; Shen Y; Siu TK; Wang R, 2015, 'Pricing annuity guarantees under a double regime-switching model', Insurance: Mathematics and Economics, vol. 62, pp. 62 - 78, http://dx.doi.org/10.1016/j.insmatheco.2015.02.005
    Journal articles | 2015
    Dr Yang Shen
    Shen Y, 2015, 'Mean–variance portfolio selection in a complete market with unbounded random coefficients', Automatica, vol. 55, pp. 165 - 175, http://dx.doi.org/10.1016/j.automatica.2015.03.009
    Journal articles | 2015
    Dr Yang Shen
    Shen Y; Zeng Y, 2015, 'Optimal investment–reinsurance strategy for mean–variance insurers with square-root factor process', Insurance: Mathematics and Economics, vol. 62, pp. 118 - 137, http://dx.doi.org/10.1016/j.insmatheco.2015.03.009
    Journal articles | 2015
    Dr Yang Shen
    Meng Q; Shen Y, 2015, 'Optimal control of mean-field jump-diffusion systems with delay: A stochastic maximum principle approach', Journal of Computational and Applied Mathematics, vol. 279, pp. 13 - 30, http://dx.doi.org/10.1016/j.cam.2014.10.011
    Journal articles | 2015
    Dr Yang Shen
    Fan K; Shen Y; Siu TK; Wang R, 2015, 'Valuing commodity options and futures options with changing economic conditions', Economic Modelling, vol. 51, pp. 524 - 533, http://dx.doi.org/10.1016/j.econmod.2015.09.006
    Journal articles | 2014
    Dr Yang Shen
    Shen Y; Fan K; Siu TK, 2014, 'Option Valuation Under a Double Regime-Switching Model', Journal of Futures Markets, vol. 34, pp. 451 - 478
    Journal articles | 2014
    Dr Yang Shen
    Fan K; Shen Y; Siu TK; Wang R, 2014, 'Pricing foreign equity options with regime-switching', Economic Modelling, vol. 37, pp. 296 - 305, http://dx.doi.org/10.1016/j.econmod.2013.11.009
    Journal articles | 2014
    Dr Yang Shen
    Shen Y; Zeng Y, 2014, 'Optimal investment–reinsurance with delay for mean–variance insurers: A maximum principle approach', Insurance: Mathematics and Economics, vol. 57, pp. 1 - 12, http://dx.doi.org/10.1016/j.insmatheco.2014.04.004
    Journal articles | 2014
    Dr Yang Shen
    Shen Y; Zhang X; Siu TK, 2014, 'Mean–variance portfolio selection under a constant elasticity of variance model', Operations Research Letters, vol. 42, pp. 337 - 342, http://dx.doi.org/10.1016/j.orl.2014.05.008
    Journal articles | 2014
    Dr Yang Shen
    Shen Y; Meng Q; Shi P, 2014, 'Maximum principle for mean-field jump–diffusion stochastic delay differential equations and its application to finance', Automatica, vol. 50, pp. 1565 - 1579, http://dx.doi.org/10.1016/j.automatica.2014.03.021
    Journal articles | 2014
    Dr Yang Shen
    Zhao Q; Shen Y; Wei J, 2014, 'Consumption-investment strategies with non-exponential discounting and logarithmic utility', European Journal of Operational Research, vol. 238, pp. 824 - 835, http://dx.doi.org/10.1016/j.ejor.2014.04.034
    Journal articles | 2014
    Dr Yang Shen
    Shen Y, 2014, 'Asset Allocation Considerations for Pension Insurance Funds: Theoretical Analysis and Empirical Evidence.', JOURNAL OF PENSION ECONOMICS & FINANCE, vol. 13, pp. 464 - 465, http://dx.doi.org/10.1017/S1474747214000286
    Journal articles | 2013
    Dr Yang Shen
    Shen Y; Siu TK, 2013, 'Pricing variance swaps under a stochastic interest rate and volatility model with regime-switching', Operations Research Letters, vol. 41
    Journal articles | 2013
    Dr Yang Shen
    Shen Y; Siu TK, 2013, 'Longevity bond pricing under stochastic interest rate and mortality with regime-switching', Insurance: Mathematics and Economics, vol. 52, pp. 114 - 123
    Journal articles | 2013
    Dr Yang Shen
    Shen Y; Siu TK, 2013, 'The maximum principle for a jump-diffusion mean-field model and its application to the mean–variance problem', Nonlinear Analysis: Theory, Methods & Applications, vol. 86, pp. 58 - 73
    Journal articles | 2013
    Dr Yang Shen
    Shen Y; Siu TK, 2013, 'Pricing bond options under a Markovian regime-switching Hull–White model', Economic Modelling, vol. 30, pp. 933 - 940
    Journal articles | 2013
    Dr Yang Shen
    Shen Y; Siu TK, 2013, 'Stochastic differential game, esscher transform and general equilibrium under a markovian regime-switching lévy model', Insurance: Mathematics and Economics, vol. 53, pp. 757 - 768, http://dx.doi.org/10.1016/j.insmatheco.2013.09.016
    Journal articles | 2013
    Dr Yang Shen
    Shen Y; Siu TK, 2013, 'A stochastic maximum principle for backward control systems with random default time', International Journal of Control, vol. 86, pp. 953 - 965
    Journal articles | 2012
    Dr Yang Shen
    Shen Y; Siu TK, 2012, 'Asset allocation under stochastic interest rate with regime switching', Economic Modelling, vol. 29, pp. 1126 - 1136

Awards

2020-2022: Discovery Early Career Researcher Award (DECRA), Australian Research Council (1st actuarial academic winning DECRA since the inception of this award)

2013: Chinese Government Award for Outstanding Self-Financed Students Abroad, China Scholarship Council (Ranked No.1 among all awardees at Consulate-General of the People's Republic of China in Sydney)

Grants

2021-2024: ARC Discovery Project (DP210101195), AU $386,139: Forecasting and Financing Healthy Ageing and Aged Care in Australia. Chief Investigator (Lead CI: Jonathan Ziveyi, CIs: Michael Sherris and Jeromey Temple, PI: Ermanno Pitacco)

2020-2021: Individual Grants Competition, CAS Committee on Knowledge Extension Research, US $24,000: A realistic risk dependence via general additive models: Effects of heavy-tailedness and dependence on loss reserving. Chief Investigator (Lead CI: Edward Furman, CI: Andrew Fleck)

2020-2022: ARC DECRA (DE200101266), AU $420,039: Demystifying puzzles in retirement planning. Sole Chief Investigator

2020-2021: Business School Research Grant, AU $24,983: Dynamic decision making in healthcare and long-term care: A continuous-time approach. Lead Chief Investigator (Associate Investigator: Jianxi Su)

2019-2020: Society of Actuaries (SOA) Research Expanding Boundaries (REX) Funding Pool, US $16,000: Demystifying the annuity puzzle: The role of model uncertainty in strategic retirement planning. Lead Chief Investigator (CI: Jianxi Su)

2017-2018: Individual Grants Competition, SOA Committee on Knowledge Extension Research, US $10,000: A unified framework for lifetime retirement planning with longevity risk. Lead Chief Investigator (CI: Jianxi Su)

2016-2021: Natural Sciences and Engineering Research Council of Canada (NSERC) Discovery Grant (RGPIN-2016-05677), CA $100,000+$20,000: Asset and liability management: A stochastic control approach. Sole Chief Investigator

2014-2015: UNSW Vice-Chancellor's Postdoctoral Research Fellowships, University of New South Wales, Fellowship Salary + Research Grant (AU $20,000): Optimal individual pre and post retirement decision making under systematic longevity risk. Sole Chief Investigator

Media